Kentucky, 2012Tornadoes and Flash Flood in Kentucky, February 29, 2012
February 29, 2012 · NWS PAH · 35 events in 10 counties and zones
A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $540,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb. By mid-morning, the solid squall line evolved into a broken line of discrete storms over the Pennyrile region and Kentucky Lake region. While these discrete storms maintained severe levels, their tornado production decreased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 29, 4:12 AM CST, 55 minutes earlier.
Area forecast discussion, Feb 29, 4:12 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST WED FEB 29 2012
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 355 AM CST WED FEB 29 2012
DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER.
CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY
AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS
WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING
BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST
UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST.
PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND
DISCUSSIONS FOR MORE SPECIFIC DETAILS.
ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS
APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE
REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE
OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z.
SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN
WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST.
DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL
CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON
OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM
HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON.
THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD
FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE
BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z
DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT
HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS
GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CST WED FEB 29 2012
FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE
ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE
TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH
STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15
TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND
THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER.
THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO
THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING.
SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE
AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST
BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW
HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST
NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF
PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD
POTENTIALS WITH THIS SYSTEM.
OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE
WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS
FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND
VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM
WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT
CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL
MOVE INTO THE REGION.
&&
.AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING)
ISSUED AT 355 AM CST WED FEB 29 2012
MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW
HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE
REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS
APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND
GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING
THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE
WEDNESDAY MORNING AS SKIES CLEAR.
WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED
SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35
KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO
WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...SMITH
LONG TERM....DRS
AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 3:47 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST WED FEB 29 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.
THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.
.SPOTTER INFORMATION STATEMENT...
IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.
IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.
SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.
SMITH
In the hours before
Local storm report, Feb 29, 4:40 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG DEXTER 36.79N 89.96W
02/29/2012 STODDARD MO TRAINED SPOTTER
NUMEROUS POWER OUTAGES WITH LARGE AMOUNT OF TREE DEBRIS.
WINDS ESTIMATED 55 MPH.
&&
SMITTYLocal storm report, Feb 29, 4:41 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM HAIL NEELYVILLE 36.56N 90.51W
02/29/2012 M1.75 INCH BUTLER MO TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED NEAR THE COMMUNITY OF
NEELYVILLE.
&&
SMITTYLocal storm report, Feb 29, 4:43 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND DMG 2 S MARION 37.70N 88.94W
02/29/2012 WILLIAMSON IL TRAINED SPOTTER
POSSIBLE TORNADO. POWER FLASHES SOUTH OF MARION ILLINOIS
APPEARS TO BE ELECTRICAL TRANSFORMERS BLOWING UP.
&&
SMITTYLocal storm report, Feb 29, 4:45 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 6 S MARION 37.65N 88.94W
02/29/2012 M0.75 INCH WILLIAMSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED SOUTH OF MARION ILLINOIS.
&&
SMITTYLocal storm report, Feb 29, 4:57 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND DMG 4 W HARRISBURG 37.74N 88.62W
02/29/2012 SALINE IL TRAINED SPOTTER
ELECTRICAL TRANSFORMERS FLASHING WEST OF HARRISBURG.
POSSIBLE TORNADO.
&&
SMITTYLocal storm report, Feb 29, 4:59 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TORNADO 2 SW HARRISBURG 37.72N 88.58W
02/29/2012 SALINE IL TRAINED SPOTTER
CONFIRMED TORNADO BY TRAINED SPOTTER. APPROACHING THE
SOUTH SIDE OF HARRISBURG.
&&
SMITTYEvent by event
15 hail, 7 thunderstorm wind, 6 tornado, 4 heavy rain, 1 funnel cloud, 1 flood, 1 flash flood. Local standard time, as filed.
Tornado, Ballard
- When
- February 29, 5:07 AM CST to 5:17 AM CST
- Where
- Ballard County, 3.93 mi WNW of Oscar to 2.61 mi ENE of Bandana
- Rating
- EF2
- Path length
- 10.6 mi
- Path width
- 150 yd
- Continued into
- McCracken, Ky (PAH)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.144, -89.099
The tornado crossed the Ohio River from Pulaski County, IL into the Ballard State Waterfowl Management Area along the river in Ballard County. Near Oscar, a few barns and a machine shed were blown down. A porch was blown off a home. The tornado carved a damage path near Bandana and Oscar. One mobile home and one farm was destroyed near Bandana. Hundreds of trees were uprooted or snapped. Some homes sustained minor to moderate roof damage. Other homes received siding and gutter damage. Several power poles were snapped. Several chicken houses were damaged or destroyed. Peak winds were estimated near 120 mph. The average path width was 125 yards. The tornado continued into McCracken County.
Thunderstorm Wind, Ballard
- When
- February 29, 5:16 AM CST
- Where
- Ballard County, La Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -88.980
A power pole was snapped and laying across a mobile home. The occupants were trapped inside.
Tornado, McCracken
- When
- February 29, 5:17 AM CST to 5:23 AM CST
- Where
- McCracken County, 0.68 mi SSW of Ragland to 2.96 mi ENE of Rossington
- Rating
- EF2
- Path length
- 6.11 mi
- Path width
- 150 yd
- Continued into
- Massac, Il (PAH)
- Injuries
- 5 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.161, -88.905
The tornado continued into McCracken County from Ballard County. Six to eight residences were heavily damaged or destroyed. The residences were a mix of mobile homes and houses. The steeple was blown off a church. Numerous barns and sheds were destroyed or damaged, with debris carried several hundred yards and deposited in trees. There were several injuries, including one serious injury. Two semi-trailers were flipped on their side. A few stationary vehicles were moved 50 to 75 yards. The tornado exited the county when it crossed the Ohio River into Massac County, IL.
Tornado, Henderson
- When
- February 29, 5:57 AM CST to 5:59 AM CST
- Where
- Henderson County, 3.51 mi SSE of White City to 3.82 mi NW of Baskett
- Rating
- EF1
- Path length
- 1.29 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.907, -87.545
This tornado occurred on the north bank of the Ohio River. Three river cabins were partially destroyed, and one cabin was completely destroyed. The cabins were poorly constructed. Six to seven telephone poles were blown over. Peak winds were estimated near 90 mph. The average path width was 100 yards.
Thunderstorm Wind, Henderson
- When
- February 29, 6:03 AM CST to 6:14 AM CST
- Where
- Henderson County, 2 mi S of Zion to Hebbardsville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -87.480
Two trained spotters in the same vicinity reported wind gusts to 60 mph. One of the gusts was measured, and the other was estimated.
Hail, Henderson
- When
- February 29, 6:03 AM CST
- Where
- Henderson County, 2.07 mi S of Zion
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -87.480
Hail, Hopkins
- When
- February 29, 6:40 AM CST
- Where
- Hopkins County, Madisonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -87.500
Tornado, Hopkins
- When
- February 29, 6:40 AM CST to 6:41 AM CST
- Where
- Hopkins County, 1 mi NNE of Madisonville to 1.45 mi NE of Madisonville
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.343, -87.493
A trained spotter reported a tornado on the ground near exit 44 along the Pennyrile Parkway.
Thunderstorm Wind, Hopkins
- When
- February 29, 6:40 AM CST to 6:43 AM CST
- Where
- Hopkins County, 1.16 mi NE of Pee Vee to 0.93 mi S of Madisonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.313, -87.536
A roof was blown off a garage. A metal frame structure was damaged. Two outbuildings were blown onto U.S. Highway 41. Six mature trees were blown down on the south end of Madisonville.
Hail, Hopkins
- When
- February 29, 6:45 AM CST
- Where
- Hopkins County, 5 mi N of Hanson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.492, -87.480
Hail, Muhlenberg
- When
- February 29, 6:57 AM CST
- Where
- Muhlenberg County, Bremen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -87.220
Heavy Rain, Hopkins
- When
- February 29, 7:00 AM CST to 8:45 AM CST
- Where
- Hopkins County, Madisonville
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -87.500
Street flooding occurred in the city of Madisonville.
Hail, Marshall
- When
- February 29, 7:28 AM CST
- Where
- Marshall County, Benton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -88.350
Heavy Rain, Calloway
- When
- February 29, 8:00 AM CST to 10:30 AM CST
- Where
- Calloway County, 0.84 mi WSW of Kirksey to Almo
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -88.395
Minor flooding was reported across northern Calloway County, including the community of Almo. Radar estimated between one and 1.5 inches of rain fell in about an hour.
Funnel Cloud, Christian
- When
- February 29, 8:36 AM CST
- Where
- Christian County, 2.09 mi NW of Gracey
- Reported by
- Trained Spotter
- Coordinates
- 36.893, -87.674
The funnel cloud was reported by a trained spotter north of the intersection of U.S. Highway 68 and Highway 3186.
Tornado, Muhlenberg
- When
- February 29, 8:45 AM CST to 8:50 AM CST
- Where
- Muhlenberg County, 0.44 mi ENE of Greenville to 0.51 mi ESE of Holt
- Rating
- EF2
- Path length
- 5.46 mi
- Path width
- 200 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.202, -87.172
The tornado touched down on the east side of Greenville and moved rapidly northeast. A tied-down mobile home was completely destroyed. The mobile home rolled five times with an occupant in it, but he received only minor injuries. A modular home was moved off its block foundation. Roofs were blown off homes in Greenville, and the middle school lost a significant part of its roof. Numerous pine and cedar tree trunks were snapped off. There was minor siding damage to homes, and a barn lost its roof. Metal bleachers were tossed. The tornado damage path ended at U.S. Highway 431 at Cleaton. There was at least one eyewitness account of the tornado. Peak winds were near 120 mph. The average path width was 180 yards.
Tornado, Muhlenberg
- When
- February 29, 8:45 AM CST to 8:46 AM CST
- Where
- Muhlenberg County, 0.46 mi WSW of Greenville to 0.36 mi WSW of Greenville
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.198, -87.188
A very brief tornado occurred in the southwest part of Greenville. The path length was 700 feet, and the path width was 100 feet. An apartment building lost some of its roof decking. There was minor damage to the siding of a few houses. Large branches were snapped off trees. A barn lost part of its roof. Peak winds were estimated near 95 mph.
Heavy Rain, Trigg
- When
- February 29, 9:00 AM CST to 10:38 AM CST
- Where
- Trigg County, 4 mi SW of Cadiz
- Reported by
- Mesonet
- Coordinates
- 36.829, -87.871
The mesonet site near Cadiz measured 2.30 inches of rain.
Heavy Rain, Christian
- When
- February 29, 9:00 AM CST to 11:00 AM CST
- Where
- Christian County, Gracey to Crofton
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.650
Near Gracey, flooded ditches were overflowing onto roads. A few miles northwest of Hopkinsville, water was over Highway 109. Radar indicated nearly two inches of rain had fallen.
Flood, Christian
- When
- February 29, 9:00 AM CST to 1:00 PM CST
- Where
- Christian County, Hopkinsville to 1.21 mi SSW of Pleasant Green Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -87.480
The Little River rose out of its banks. A house in the city of Hopkinsville near Highway 1682 (the Hopkinsville Bypass) was surrounded by floodwater.
Hail, Calloway
- When
- February 29, 9:10 AM CST
- Where
- Calloway County, Dexter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -88.280
Hail, Marshall
- When
- February 29, 9:24 AM CST
- Where
- Marshall County, Aurora
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.780, -88.130
Hail, Trigg
- When
- February 29, 9:36 AM CST
- Where
- Trigg County, Energy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -88.050
Quarter-size hail fell in the Land-Between-The-Lakes National Recreation Area.
Hail, Trigg
- When
- February 29, 9:36 AM CST
- Where
- Trigg County, Cadiz to Cadiz Broadbent Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.820
Quarter-size hail fell in Cadiz, including the Cadiz airport.
Hail, Christian
- When
- February 29, 9:48 AM CST
- Where
- Christian County, Gracey
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.650
Thunderstorm Wind, Christian
- When
- February 29, 9:51 AM CST
- Where
- Christian County, Gracey
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.650
A trained spotter estimated a wind gust to 70 mph.
Thunderstorm Wind, Trigg
- When
- February 29, 9:55 AM CST
- Where
- Trigg County, 4 mi SW of Cadiz
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.829, -87.871
A wind gust to 71 mph was recorded at a mesonet site.
Thunderstorm Wind, Christian
- When
- February 29, 10:05 AM CST
- Where
- Christian County, Hopkinsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -87.480
A trained spotter estimated a wind gust to 70 mph in the city.
Hail, Christian
- When
- February 29, 10:05 AM CST
- Where
- Christian County, Hopkinsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -87.480
Hail, Trigg
- When
- February 29, 10:14 AM CST
- Where
- Trigg County, Cadiz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.820
Hail, Christian
- When
- February 29, 10:28 AM CST
- Where
- Christian County, Hopkinsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -87.480
Thunderstorm Wind, Christian
- When
- February 29, 10:30 AM CST
- Where
- Christian County, Hopkinsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -87.480
A large barn was demolished. Tin debris was blown onto an adjacent roof.
Hail, Christian
- When
- February 29, 10:40 AM CST
- Where
- Christian County, 6 mi NE of Hopkinsville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.911, -87.403
Flash Flood, Trigg
- When
- February 29, 11:00 AM CST to 12:00 PM CST
- Where
- Trigg County, 3.25 mi SSE of Cadiz to 2.89 mi W of Montgomery
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.831, -87.788
On U.S. Highway 68 east of Cadiz, law enforcement officers conducted a water rescue after a vehicle became stranded in floodwaters.
Hail, Todd
- When
- February 29, 11:25 AM CST
- Where
- Todd County, Elkton
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 36.820, -87.150
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
- Flooding in Maryland, February 29, 2012$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359740, 359739, 359741, 359783, 359747, 359748, 359720, 359737, 359911, 359721, 359723, 362331, 359725, 362332, 359719, 359735, 359779, 362329, 362333, 362336, 359726, 359727, 359729, 359730, 359731, 359749, 359753, 359750, 359752, 359732, 359733, 359746, 359734, 359913, 359914.